Heart & Cardiology/ejection factor

Advertisement


Question
quick history:  dx w/breast cancer (2009), had a L mastectomy, told had an enlarged heart/palpitations, given lower dose of chemotherapy & had radiation.
i started to have shortness of breath, which prompt me into seeing the dr.  after taking ekg & nuclear stress test, i was ordered for a cardiac catherization, in which the dr says is clean as a baby.  then was told that the left ventricle isn't pumping effectively, probably due to chemo/radiation, w/an ejection factor of 25%.  Is there anything i can do to increase the ej?

Answer
Hi Sia,
You have a condition called heart failure possibly the result of your cancer treatments:
A Low EF
A low EF number is an early sign of heart failure. This is a condition where the heart doesn't pump enough blood to the rest of the body. With treatment, many people live well with heart failure. So if you have a low EF, it is important that you recognize the signs of heart failure, which may include:

fatigue
shortness of breath
Cough with exercise or lying down
swelling in the feet
Difficulty breathing when lying dow
Loss of appetite and abdominal discomfort
Weight gain due to fluid retention
A low EF can also cause an irregular heartbeat, which can make your heart stop pumping effectively.


See more at: http://www.cardiachealth.org/heart-information/heart-failure#EF
Hope this helps,
Dr T
http://www.cardiachealth.org/

Heart & Cardiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


doctort@cardiachealth.org

Expertise

Expert opinions on cardiac, thoracic and vascular diseases

Experience

Over 30 years experience of dealing as an expert with cardiac, thoracic and vascular diseases

Education/Credentials
Board certified cardio-thoracic surgeon

©2016 About.com. All rights reserved.